Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Houston/Galveston, TX

August 25, 2021Grimes County, Texas

NWS Houston/Galveston, TX issued this special weather statement at Aug 25, 2021, 6:21 PM CDT for Grimes County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2021, 6:21 PM CDT (23:21 UTC)
Expired
Aug 25, 2021, 6:45 PM CDT
In force
24 min
Issued by
NWS Houston/Galveston, TX
Hail
0.25 in
Wind
40

County Grimes County, TX

The radar

The Ft Hood radar (KGRK), 151 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.4 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

391 
WWUS84 KHGX 252321
SPSHGX

Special Weather Statement
National Weather Service Houston/Galveston TX
621 PM CDT Wed Aug 25 2021
 
TXZ176-177-198-252345-
Madison TX-Walker TX-Grimes TX-
621 PM CDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of northeastern Grimes,
southwestern Madison and west central Walker Counties through 645 PM
CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Bedias, or 12 miles west of Huntsville, moving west at
15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Bedias.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3082 9567 3067 9566 3060 9601 3085 9601
TIME...MOT...LOC 2321Z 088DEG 15KT 3073 9575 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this special weather statement went out at Aug 25, 3:27 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 25, 3:27 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
327 PM CDT Wed Aug 25 2021

.SHORT TERM [Today Through Thursday Night]...

Shower/thunderstorm development is currently ongoing along outflow
boundaries south of I-10. Coverage is already more widespread than
yesterday due to higher amounts of moisture in place. GOES derived
PW values range from 2.0"-2.1" across the area. Forecast soundings
still show an inverted-V with dry air in the lowest 5,000 ft above
the surface, so gusty winds will be possible this afternoon with any
of the stronger thunderstorms. Temperatures this afternoon will
reach the mid-to-upper 90s for most locations once again. Some may
get lucky with the afternoon downpours and remain below this mark.
The upper-level high that remains over the Oklahoma/Texas border
today will continue to weaken allowing for moisture to further
increase going into Thursday. Additionally, shortwaves will continue
to become embedded in the upper-level flow leading to steady PVA
across the area. In simpler terms, rain chances will persist
overnight and into tomorrow, especially south of I-10 and along the
coast.

With slightly increased moisture (PW values ranging from 2.1"-2.2")
and a surface trough moving into the region on Thursday, rain
chances will be a bit higher as coverage of convection will be more
widespread than today's. Locally heavy rainfall and gusty winds will
remain a concern with any of the stronger storms as forecast
soundings still indicate an Inverted-V for Thursday. The higher rain
chances do mark the return of slightly cooler temperatures though!
Instead of highs in the mid-to-upper 90s like we have seen over the
past few days, we'll finally return to near-normal temperatures with
highs in the low-to-mid 90s.

Batiste

&&

.LONG TERM [Friday Through Wednesday]...

Shower and thunderstorm chances will remain in the forecast Friday,
Saturday and Sunday as disturbances generally move westward across
the area. Brief locally heavy rainfall will be possible due to high
moisture levels (precipitable water values above two inches). Best
chances for most spots look to occur during the daytime through early
evening hours, but overnight activity could develop too each night,
mainly near the coast and offshore.

The National Hurricane Center continues to monitor Invest 99L in the
central Caribbean Sea. Their 1 PM outlook indicated a 50% chance of
tropical cyclone formation through the next 48 hours and an 80% chance
through the next five days. Models continue to eventually bring this
system near/around/over the Yucatan Peninsula, into the Gulf of Mexico
and gradually work it into the northwest Gulf with a landfall some
time in a Monday-Tuesday time period as a hurricane as it works its
way around the western edge of high pressure. Until this system finally
gets organized over the next couple of days, expect models to continue
to offer different track and intensity forecasts. Once organization
finally does happen, we will begin to get a better feel as to where
and when this system will go and how intense it could become.

Impacts for our area currently look to be increasing wave heights and
rip currents as early as this weekend with the potential for heavy
rainfall and winds heading into the start of the week.

Continue to closely monitor the official National Hurricane Center forecasts
as they take into account the differing model solutions and their associated
strengths, weaknesses and weaknesses. Now is the time to review your
hurricane preparedness plans/kits to make sure they are up to date.

42

&&

.MARINE...

Onshore flow will continue for the remainder of the week and into the
start of the weekend along with increasing chances of showers and
thunderstorms. Sunday through Tuesday may have deteriorating and
potentially very hazardous conditions as long period swells emanate
out from a potential tropical system that may develop/intensify quickly
over the Gulf and may get close to our area. Mariners should closely
monitor the progress of this system.  42

&&

.PREV DISCUSSION... /ISSUED 1259 PM CDT Wed Aug 25 2021/

AVIATION [18Z TAF Issuance]...

Showers and thunderstorms already beginning to develop along the
coast near GLS. Convection should hold off across the rest of the
area until around 20z with coverage being isolated to widely
scattered. Winds remain on the light side and out of the
southeast/east-southeast. Any convection that develops will
dissipate shortly after sunset with the loss of daytime heating.
Winds become light and variable once again overnight as the
pressure gradient weakens. Easterly winds will kick back in on
Thursday morning. Shower/thunderstorm coverage expected to be more
widespread tomorrow with additional moisture in place. Overall,
VFR conditions will continue to prevail throughout the TAF period.

Batiste

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      77  96  75  91  74 /  20  40  10  40  10
Houston (IAH)              78  95  77  90  76 /  20  60  30  60  20
Galveston (GLS)            81  90  80  89  81 /  40  60  60  60  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

In the hours before

Special weather statement, Aug 25, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
621 PM CDT Wed Aug 25 2021

TXZ176-177-198-252345-
Madison TX-Walker TX-Grimes TX-
621 PM CDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of northeastern Grimes,
southwestern Madison and west central Walker Counties through 645 PM
CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Bedias, or 12 miles west of Huntsville, moving west at
15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bedias.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3082 9567 3067 9566 3060 9601 3085 9601
TIME...MOT...LOC 2321Z 088DEG 15KT 3073 9575

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 11:47 AM CDTSpecial Marine WarningHGX28 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.